Anti-Psychotic Drugs Cause Weight Gain In Adolescence
Recent reports offered some disturbing news: a series of drugs commonly prescribed to treat mental health conditions in adolescence cause weight gain as a side effect. This is not terribly surprising news as it has long been noted that many of the antidepressants and anti-psychotic drugs have been associated with weight gain in numerous previous studies. What is disturbing is there has frequently been lack of full recognition of the deleterious effects of weight gain on the mental health conditions themselves. This is perhaps most aptly demonstrated in the relationship between obesity and depression. It is well known depression itself often leads to over-eating, inactivity and weight gain. Likewise, it has been demonstrated that weight gain and obesity lead to depressive feelings and a cycle of downward mood spiral.
These latest reports offer further disturbing news that sometimes our pharmacologic answers to serious health conditions can often have a dangerous side effect: obesity. It also speaks to the fact that when any prescribers are offering drugs to treat one condition, it would be terribly helpful to consider the negative effects of weight gain just as other side effects are factored into the decision of the prescribing the medication. In the past, weight gain has often been thought of as a relatively minor side effect, but in today’s obesogenic environment, I don’t think that should be the case any longer. Obesity is more widely recognized now as a quite serious health problem in its own right and drugs that lead to weight gain and obesity as a side effect must be scrutinized closely before they are prescribed. I would argue that patients, who are embarking upon any drugs that include weight gain as a typical side effect, should concomitantly enroll in a weight controlled program or weight reduction program to actively combat the effects of the drug.
Some of these drugs directly stimulate appetite. Others lead to inactivity, but many of them have in common the empirically noted finding that patients on the drug gain weight when compared to patients on placebo.